Thunderstorm Wind, Pettis
- When
- May 7, 12:07 AM CST
- Where
- Pettis County, Sedalia
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.700, -93.233
2 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 6, 2:45 PM CST, 9 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 345 PM CDT MON MAY 6 2002 MAIN CONCERN IS THREAT OF CONVECTION NEXT COUPLE OF DAYS ALONG WITH THE THREAT OF HEAVY RAIN. MODELS UNABLE TO HANDLE SHALLOW OUTFLOW BOUNDARY FROM THIS MORNING...ALTHOUGH AGREE WITH SURFACE DEPICTION OF MODELS BY 12Z TUESDAY WITH FRONT STRETCHING A LITTLE SOUTH OF I-70 BY DAYBREAK. CURRENTLY...OUTFLO BOUNDARY STRETCHES FROM NEAR EMPORIA TO JOPLIN WITH SATELLITE INDICATING SLOW NORTH DRIFT. AIR MASS VERY UNSTABLE TO THE SOUTH AND WEST OF THE BOUNDARY WITH LAPS DATA SUGGESTING LIFTED INDICES AROUND -10. DUE TO POOR MODEL DEPICTION LOW LEVEL MASS FIELDS...HAVE LITTLE CONFIDENCE ON MODEL PLACEMENT OF HEAVY PRECIPITATION. AGREE WITH SPC SCENARIOS OF DEVELOPMENT WEST OF OUTFLOW BOUNDARY WITH ACTIVITY MOVING EAST OVERNIGHT. CONVECTION WILL LIKELY DEVELOP INTO MCS AS IT MOVES EAST WITH INCREASING LLJ PERPENDICULAR TO SLOW MOVING BOUNDARY. INSTABILITY AND SHEAR PARAMETERS SUGGEST POTENTIAL FOR SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. HEAVY RAIN ALSO LIKELY AS STRONG CELLS COULD EASILY TRACK ACROSS THE SAME AREA OVERNIGHT. DUE TO RECENT HEAVY RAINFALL...HAVE ISSUED A FLOOD WATCH FOR ALL ZONES BUT THE EXTREME NORTH. MANY AREAS NORTH OF INTERSTATE 70 RECEIVED 1 TO 2.5 INCHES WITH SEVERAL RIVERS ALREADY IN FLOOD. CONVECTION TO SHIFT EAST OR SOUTHEAST BY AFTERNOON ON TUESDAY WITH FUTURE DEVELOPMENT DEPENDENT UPON FUTURE OUTLOW BOUNDARIES. LITTLE CONFIDENCE IN PLACEMENT OF MODELS...BUT WOULD EXPECT BOUNDARIES TO BE GRADUALLY DISPLACE FURTHER NORTH WITH THE APPROACH OF THE STRONG UPPER TROF. THEREFORE WILL KEEP POPS HIGHEST IN NORTHERN ZONES IN VICINITY OF THE FRONT TUESDAY NIGHT. HEAVY RAIN EPISODE POSSIBLE AGAIN TUESDAY NIGHT IF BOUNDARY STILL IN CWA. UPPER TROF AND COLD FRONT TO PROGRESS THROUGH CWA ON WEDNESDAY WITH THREAT OF SEVERE. TEMPERATURES A TOUGH CALL NEXT COUPLE OF DAYS...BUT PREFER TO GO WITH THE SLIGHTLY WARMER FWC GUIDANCE. IN THE EXTENDED...NEXT UPPER TROF TO APPROACH THIS WEEKEND. MODELS HAVING A LITTLE TROUBLE IN THE EASTERN PACIFIC AGAIN...BUT PREFER LASTEST 12Z AVN WHICH WAS CONSISTENT WITH SATURDAY NIGHT AND SUNDAY MORNING MODELS. .EAX MO...FLOOD WATCH TONIGHT AND TUESDAY MORNING...ZNS011>015-020>025- 028>033-037>040-043>046-053-054 KS...FLOOD WATCH TONIGHT AND TUESDAY MORNING...ZNS025-057-060-102>105 DB 645 AM... HAVE UPDATED GRIDS/ZONES...AS SQUALL LINE CONTINUES TO TREK SOUTHEAST INTO EASTERN KANSAS AND NORTH CENTRAL MISSOURI...FARTHER SOUTH THAN PREVIOUSLY EXPECTED. DAMAGING WINDS AND HAIL WILL LIKELY CONTINUE TO BE THE MAIN THREATS THROUGH THE NEXT FEW HOURS...AS THE LINE MOVES EAST/SOUTHEAST AT ABOUT 50 MPH. SCHMIT 525 AM... FORECAST CONCERNS CONTINUE TO BE WITH CONVECTIVE POTENTIAL FOR TODAY THROUGH WEDNESDAY. BOW ECHO CONTINUING TO WEAKEN AS IT MOVES INTO AREA OF WEAKER INSTABILITY IN CENTRAL MO...WHILE ACTIVITY ALONG NE/IA/MO BORDER STRENGTHENING ON NOSE OF LLJ. EXPECT ACTIVITY TO GRADUALLY WEAKEN BY MID MORNING...WITH REDEVELOPMENT OCCURRING THIS AFTERNOON. UPR LVL JET WILL MOVE OVER AREA NEXT COUPLE DAYS...AS SEVERAL IMPULSES ROTATE THROUGH UPR FLOW. ALSO...SFC LOW TO REMAIN SITUATED JUST TO THE WEST...SO WAA WILL PROVIDE ANOTHER COUPLE OF WARM DAYS. EXPECT CONVECTIVE DEVELOPMENT THIS AFTERNOON...WITH ETA PROGGED LIFTED INDICES AROUND -10...CAPES IN EXCESS OF 3500 J/KG...LITTLE TO NO CAP...AND MODERATE THETA E ADVECTION. BOUNDARIES FROM THIS MORNINGS CONVECTION MAY ALSO PROVIDE ADDITIONAL FOCI FOR TS DVLPMT. HOWEVER...SFC CONVERGENCE APPEARS RELATIVE WEAK...SO TRIGGERING MAY BE DIFFICULT. ACTIVITY MORE LIKELY THIS EVENING/TONIGHT...AS LLJ STRENGTHENS. HELICITY APPEARS RELATIVELY WEAK...SO SUPERCELL THREAT MAY BE SOMEWHAT LIMITED. MID LEVEL LAPSE RATES APPEAR BEST OVERNIGHT...IN EXCESS OF 8 DEG C/KM. ALSO A FLOOD RISK TODAY AND TOMORROW...AS WET GROUND ENDURES ADDITIONAL RAINFALL...SO THAT WILL NEED TO BE MONITORED AS WELL. OTHERWISE...NO CHANGES TO THE EXTENDED PORTION OF THE FORECAST. SCHMIT .EAX... KS...NONE MO...NONE
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1213 AM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1206 AM 4 ESE FONTANA KS 75 MPH TSTM GUST
05/07/02 MIAMI REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1213 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1206 PM 4 ESE FONTANA KS 75 MPH TSTM GUST
05/07/02 MIAMI REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1223 AM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 AM HARRISONVILLE MO WIND DAMAGE
05/07/02 CASS TREE DOWNED. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1223 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 PM HARRISONVILLE MO WIND DAMAGE
05/07/02 CASS TREE DOWNED. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.MOZ045-046-054-071100- SPECIAL WEATHER STATEMENT...CORRECTED FOR WATCH NUMBER NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1259 AM CDT TUE MAY 7 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 245...IN EFFECT UNTIL 600 AM CDT TUESDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: COOPER...HENRY AND PETTIS. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE... CLINTON AND SEDALIA.
KSZ025-057-060-103>105-MOZ020>025-028>033-037>040-043>046-053-054- 070630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 104 AM CDT TUE MAY 7 2002 SEVERE THUNDERSTORM WATCH NUMBER 244 HAS BEEN CANCELLED AS OF 104 AM CDT TUESDAY MORNING. COUNTIES NO LONGER UNDER THIS SEVERE THUNDERSTORM WATCH INCLUDE... IN KANSAS: ATCHISON...JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE. IN MISSOURI: BATES...BUCHANAN...CALDWELL...CARROLL...CASS...CHARITON...CLAY...CLIN TON...HOWARD...JACKSON...JOHNSON...LAFAYETTE... LINN...LIVINGSTON...MACON...PLATTE...RANDOLPH...RAY AND SALINE. THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THESE AREAS. SEVERE THUNDERSTORM WATCH NUMBER 245 HAS BEEN ISSUED FOR PETTIS...COOPER AND HENRY COUNTIES. THIS WATCH IS IN EFFECT UNTIL 6 AM...AND REPLACES WATCH NUMBER 244. LVQ
The Pleasant Hill radar (KEAX), 90 km away, was scanning. The volume nearest the first event began at 06:06 UTC.
2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Doyle road and U highway closed due to high water.
Flooding on county road 415 and highways 127 and 417.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294031, 5294030, 5294032.